California, 2023High Wind and Strong Wind in California, February 4, 2023
February 4, 2023 · NWS EKA · 4 events in 3 counties and zones
A frontal system brought gusty winds to many locations in Northwest California including coastal areas.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal system brought gusty winds to many locations in Northwest California including coastal areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Feb 4, 3:44 AM PST, 7 hours 16 minutes earlier.
Area forecast discussion, Feb 4, 3:44 AM PST, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
344 AM PST Sat Feb 4 2023
.SYNOPSIS...A Pacific storm system will approach the region today.
South-southeast winds will subsequently become gusty ahead of the
storm, and rain will spread east across the region this evening.
Some snow will also be possible across the mountains of Trinity
County tonight. After the front passes east, showers will prevail
during Sunday, and a few thunderstorms may develop near the coast.
Drier weather is then expected early next week.
&&
.DISCUSSION...Water vapor imagery showed an upper trough moving
east across the NERN PAC early this morning. High clouds were
spreading downstream from the trough across the West Coast. In
addition, a zone of pre-frontal low-level warm air advection was
beginning to materialize north of the Bay Area. That zone of WAA
may aid in light rain later this afternoon. Otherwise, south-
southeast winds gusting from 20 to 40 mph, with some locally
higher gusts occurring across exposed terrain, are forecast to
occur across NWRN CA this afternoon and evening as the pre-frontal
pressure gradient tightens and a 30-50 kt southerly low-level jet
develops along the coast. Frontal rains will then sweep eastward
across the region this evening, while light snow with storm total
accumulations near 5 inches develops across the mountains of
Trinity County, particularly the northern portion of the county.
A cold (-30C at H5) post-frontal midlevel airmass is forecast to
spread east across the region during Sunday. Lapse rates will
subsequently steepen, precipitation will become showery, and a few
thunderstorms may develop along the coast. Upper heights are then
forecast to rise Sunday night into Monday. Precipitation will
dissipate, and skies will begin to clear. Valley frost and fog
will become probable Monday morning, and chilly low temperatures
in the 20s will pose a threat to outdoor plants, pets, and pipes
as well as un-sheltered humans. After Monday, a minor upper wave
moving onshore across WA/OR may aid in light rain over Humboldt
and Del Norte Counties during Tuesday afternoon/evening.
Thereafter, model guidance shows a stronger upper trough
amplifying over the NERN PAC during late week, but there is
evidence that the disturbance may stall offshore, which would
preclude another round of precipitation for NWRN CA.
Garner
&&
.AVIATION...A frontal boundary will approach coastal portions of
NWRN CA today. As that takes place, south-southeast winds will
gust from 20 to 35 kt, particularly during the evening. In
addition, low-level wind shear will prevail at all TAF sites all
the way through frontal passage late this evening. Otherwise,
ceilings will gradually fall as the front approaches, and rain
will develop during the evening as the front passes east across
the region. In addition, a pronounced surface wind shift from
southerly to westerly will occur during frontal passage late this
evening. Showers will then spread east behind the front, and
isolated thunderstorm development will be possible near the coast,
particularly during Sunday morning.
Garner
&&
.MARINE...Southerly winds will increase throughout the day today.
Gale force gusts will creep into the Northern Outer Waters by
late this morning. Gale force gusts are also probable around Cape
Mendocino. Steep and elevated wind waves of up to 10 feet will
develop during periods of higher winds. As the cold front passes
by very late tonight, winds will drop off and gradually turn
westerly and then northerly throughout the day tomorrow. Wind wave
heights will subsequently drop off as well. By tomorrow
afternoon, as a high pressure system takes over the NE Pacific,
north winds will begin to increase making a small craft advisory
likely tomorrow afternoon and possibly into early next week. Winds
are expected to remain generally northerly into the middle of
next week. A mid period westerly swell is expected to build into
the area by late tomorrow night and into Monday, possibly peaking
at 14 feet.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Winter Weather Advisory from 4 PM this afternoon to 5 AM
PST Sunday for CAZ107.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 PM PST this evening for PZZ450.
Small Craft Advisory until 3 AM PST Sunday for PZZ455-475.
Small Craft Advisory until 9 AM PST this morning for PZZ470.
Gale Warning from 9 AM this morning to 9 PM PST this
evening for PZZ470.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Feb 4, 3:15 AM PST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
315 AM PST Sat Feb 4 2023
CAZ101>106-108>115-041215-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Southern Trinity-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
315 AM PST Sat Feb 4 2023
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ107-041215-
Northern Trinity-
315 AM PST Sat Feb 4 2023
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
5 AM PST SUNDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
A Winter Weather Advisory is currently in effect.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Southwestern Humboldt
- When
- February 4, 11:00 AM PST to 10:00 PM PST
- Where
- Southwestern Humboldt forecast zone
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Weather station reported a peak wind gust to 67 mph on Bear River Ridge.
High Wind, Southwestern Humboldt
- When
- February 4, 6:00 PM PST to 9:00 PM PST
- Where
- Southwestern Humboldt forecast zone
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- RAWS
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Cooskie RAWS reported a wind gust to 66 mph.
High Wind, Northern Humboldt Coast
- When
- February 4, 8:30 PM PST to 10:00 PM PST
- Where
- Northern Humboldt Coast forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
A wind gust to 64 mph was recorded at the airport in McKinleyville.
Strong Wind, Coastal Del Norte
- When
- February 4, 9:30 PM PST to 10:10 PM PST
- Where
- Coastal Del Norte forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.745, -123.958 (the zone’s center; the record gives no point)
Multiple trees reported down across Highway 101 south of Klamath.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Winds in California, February 4 to 6, 2023$3,000 · 57 kt wind · 13 events
- Heavy Snow and High Wind in California, February 4 to 6, 2023103 kt wind · 6 events
- Heavy Snow and High Wind in Nevada, February 4 to 6, 202399 kt wind · 4 events
- Winter Storm and Extreme Cold in Alaska, February 4 to 7, 20233 events
- Extreme Cold in Connecticut, February 4, 20232 events
- High Wind in Montana, February 4, 202351 kt wind · 2 events
- Winter Storm and Winter Weather in California, February 4 to 5, 20232 events
- Winter Weather in Alaska, February 4 to 5, 20232 events
- Flash Flood in Hawaii, February 4, 20231 event
- Lightning Strike in Hawaii, February 4, 2023$1,000 · 1 event
- Heavy Snow in California, February 4 to 5, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081307, 1081308, 1081306, 1081309.